Thursday, September 29, 2016
Does Mestinon Therapy always reverse Ptosis?
I was diagnoses with Myasthenia Gravis and have been on Mestinon for a week (60mg 3xday and 180mg at bedtime) Symptoms such as upper muscle weakness and swallowing have improved a lot, but Ptosis (eye drooping) and blurred vision have not improved at this time. Will continued use of this drug eventually resolve the ptosis over time. How long should it take? Does increasing the dosage help alleviate this symptom? Are other drugs better for this symptom? Please Advise. Thanks for your help.
Some symptoms take longer to recover in myasthenia, especially if they have been more long standing and there has been time for the muscle to deteriorate. It sounds like the most dangerous of the symptoms (swallowing) has responded nicely.
Lets talk about treatment with medication. Treatment is divided between symptomatic treatment with drugs, like Pyridostigmine, and Immunosuppressant therapy (steroids like prednisone, azathioprine). Right now it sounds like you are just in the symptomatic treatment group. Symptomatic therapy keeps the chemical, acetylcholine, around the nerve/muscle junction. Mestinon usually works within 30-90 minutes of taking the drug by mouth. If you are not seeing any effect from it yet, it could be that this symptom is ust more treatment resistant.
You may need to discuss with your doctor whether you need to increase therapy, either increasing the individual doses of mestinon to 90 mg or 120 mg, taking them more frequently, or even considering immunosuppressive therapy, such as low dose steroids. Other drugs, besides Mestinon, are not specifically better for the symptom of ptosis. Make sure they have evaluated you for endocrine problems, like thyroid, that can also mimic these eye problems. And make sure the myasthenia is the cause of these symptoms. The ptosis of myasthenia should be fatigable (better after rest, worse after continued usage without rest).
Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati